Carbamazepine-induced DRESS and HHV6 primary infection: The importance of skin tests

Authors


Address correspondence to Dr. Karim Aouam, Laboratoire de Pharmacologie, Faculté de Médecine de Monastir, Rue Avicenne, 5019 Monastir, Tunisia. E-mail: aouam_k@yahoo.fr

Summary

A 34-year-old male with a 20-year history of epilepsy was treated with valproic acid and phenobarbital. As he had frequent convulsive fits, carbamazepine (CBZ) was added. Thirty-four days later, the patient developed hyperthermia, (39.5°C), cervical lymphadenopathy and generalized cutaneous exfoliated maculae and papulae. Biochemical investigation was characterized by a white cell count of 16.1 × 103/μl (17% eosinophils) and increased levels of aspartate aminotransferase and alanine aminotransferase (50 and 116 IU/L, respectively). HHV6 serological tests performed on day 21, detected anti HHV6 IgM, suggesting a HHV6 primary infection. Hence, CBZ was discontinued. One month later, the skin eruption, fever, lymph node swelling, liver dysfunction, and eosinophilia were progressively relieved. Six weeks after complete recovery, prick and patch skin tests were performed. They were strongly positive at 48-h reading. This report suggests the usefulness of skin tests in diagnosing CBZ-induced-DRESS, as well as s possible association between DRESS and HHV6 primary infection.

Ancillary